Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 13, 2019, 7:49 AM EDT for Erie County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2019, 7:49 AM EDT (11:49 UTC)
- Expired
- Aug 13, 2019, 8:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 20 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
328
WWUS81 KBUF 131149
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
749 AM EDT Tue Aug 13 2019
NYZ010-012-085-131245-
Southern Erie-Wyoming-Northern Erie-
749 AM EDT Tue Aug 13 2019
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN WYOMING AND EAST
CENTRAL ERIE COUNTIES...
At 748 AM EDT, radar indicated a line of heavy showers extending
from near Marilla to 10 miles north of Angola on the Lake.
Movement was east at 25 mph. Rainfall amounts of a half inch to one
inch will be possible in the areas of heaviest rain.
Locations impacted include...
Buffalo, West Seneca, Lackawanna, Hamburg, East Aurora, Elma,
Marilla, Bennington, Orchard Park, Small Boat Harbor, Blasdell, Wales
Center, Elma Center, Woodlawn Beach State Park, Billington Heights,
Sheldon, Strykersville and Cowlesville.
This includes Interstate 90 between exits 57 and 54.
Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4275 7902 4276 7898 4280 7892 4284 7893
4287 7892 4284 7839 4270 7837 4274 7905
TIME...MOT...LOC 1145Z 282DEG 20KT 4281 7855 4281 7914
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 6:25 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 13, 6:25 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 625 AM EDT Tue Aug 13 2019 .SYNOPSIS... Low pressure will track eastward across the Ohio Valley and Pennsylvania today. As this system passes by to our south...it will bring the likelihood of some showers and perhaps a few thunderstorms to the Southern Tier and interior sections of the Finger Lakes...along with some scattered showers to most other areas. In the wake of this system...mainly dry weather will then return for tonight and Wednesday as high pressure builds southeastward across the Great Lakes. A few additional scattered showers will then be possible across the Southern Tier on Thursday...and then areawide Thursday night as another weak system passes by to our south. && .NEAR TERM /THROUGH TONIGHT/... As of 1025z an ill-defined weak surface cool front is draped southeastward across the Lower Great Lakes and the Ohio Valley... to a broad/weak surface low situated along the central Illinois/ Indiana border. Meanwhile...area radars show mainly scattered showers across areas south of the New York State Thruway and across Lake Erie...though it should be noted that one of these (which was undoubtably enhanced by contributions of warmth and moisture from Lake Erie) quickly dumped a quick inch or so of rain as it passed across the Buffalo airport between 5 and 6 am. Upstream of our region...only widely scattered to scattered showers are found all the way back westward to Lower Michigan...with the more concentrated shower and thunderstorm activity attendant to the surface low remaining confined to southern Ohio...and still tracking due east. Through the course of today...the surface cool front will continue to slowly sag southward across our area and then across Pennsylvania... while the main surface wave slides east-southeastward across southern Ohio...then on to West Virginia/Maryland. This more southerly track should translate into less in the way of rain for our area than previously thought...as continues to be strongly suggested by upstream radar trends...and also to a lesser extent by the short term guidance suite. With this in mind...have lowered PoPs some and shifted the axis of the highest precipitation chances a bit further south from continuity...while also tightening up the PoP gradient a little further on the northern edge of this system. In the resulting forecast...still expect a likelihood of showers (though there is a chance that this could be generous) across the Southern Tier and interior portions of the Finger Lakes through early to mid afternoon...as this area will be closer to the surface boundary and thus more subject to better/deeper moisture and lift from a combination of low level convergence/DCVA. Closer to Lake Erie... some of this activity may again be briefly enhanced by contributions of warmth and moisture from the lake...and hence capable of brief and locally heavy downpours. Meanwhile further north there will be a sharply diminishing potential for scattered showers with increasing northward extent across the remainder of the area...with areas near the Lake Ontario shoreline...Jefferson county...and the Saint Lawrence Valley more likely to remain mainly or totally dry. For all areas... the best overall potential for showers will come between this morning and the first part of the afternoon...with chances for these then generally diminishing from northwest to southeast (and some partial sunshine returning in a similar fashion) through the rest of the day as the system pulls further away. With respect to thunderstorm chances...only weak to modest (and mainly elevated) instability will be in place through this morning... and this in tandem with weaker overall forcing should only be supportive of a few embedded weak thunderstorms through that time. This afternoon some weak to modest surface-based instability may develop on the northern fringes of the system as the showers wind down from northwest to southeast and cloud cover begins to diminish... which could support a couple more weak storms in spite of diminishing overall forcing...though again coverage of these should remain fairly limited. Otherwise...the gradient in precipitation chances and cloud cover will also lead to a corresponding gradient in temperatures...with afternoon highs ranging from the lower to mid 70s across the Southern Tier to the upper 70s across the lake plains and North Country...with a few spotty 80-degree readings found within the latter region. By this evening only a few scattered light showers should be leftover across portions of the Southern Tier...with these then quickly giving way to mainly dry conditions for the balance of the night as Canadian high pressure and drier air noses southeastward into our region from Ontario Province and the Upper Great Lakes. Cloud cover will also remain on a general decrease as well...with mainly clear to partly cloudy skies predominating by the time we reach the overnight hours. Coupled with the return of a cooler and drier airmass...this should result in overnight lows ranging from the lower 50s across the North Country to around 60 along the lakeshores of western New York. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... While significant weather is NOT anticipated during this period...a broad but relatively shallow longwave trough over central Canada will result in lower than normal forecast confidence. Impulses of energy sweeping through this trough will make their way across the Lower Great Lakes region...and this will present difficult timing issues for the various guidance packages. Meanwhile temperatures will average close to normal. Now for some day to day details. A weak surface low in the vcnty of Long Island Wednesday morning will exit further off the coast during the course of the day...while high pressure over the Upper Great Lakes will arch across the St Lawrence Valley. Weak subsidence provided by being in the proximity of the left front entrance region of the H25 jet and general convergent mid-upper level flow will combine with the sfc high to provide us with a day of fair dry weather...including a return to comfortably low humidity levels. Max temps will be in the 70s. The aforementioned uncertainty will start to come into play Wednesday night. While high pressure will be in place to our north...some guidance packages are suggesting that an inverted trough will extend from the Upper Ohio valley to Lake Huron and Georgian Bay. The deterministic operational models as well as the ensembles are split down the middle with whether the inverted trough will even exist...let alone whether it could support showers. Will lean with the GFS and SREF solutions at this point which keep fair weather in place. On Thursday...the surface high will drift across Quebec while a more realistic looking inverted trough will extend to the north across the Lower Great Lakes and the western counties of New York. A subsequent southeasterly flow of Atlantic moisture should be able to work its way across the western counties where convergence within the low level trough could support some midday and afternoon showers and possibly even a thunderstorm. The greatest chance for any pcpn will be over the Southern Tier and portions of the Finger Lakes... although slgt chc pops will be used as far north as Lake Ontario. Will raise pops regionwide Thursday night...as an inverted sfc trough and mid level shortwave is forecast to work across our forecast area. This may very well be the most unsettled weather of this short term period. While the shortwave should be exiting across the St Lawrence Valley on Friday...the ECMWF and may of the medium range ensemble packages still suggest that the inverted trough will be close enough to our region to support scattered shower activity. We should then experience an improvement in conditions late Friday and Friday night as high pressure gradually builds across the region. && .LONG TERM /SATURDAY THROUGH MONDAY/... There is HIGH confidence that temperatures will average firmly above normal during this period...as a tongue of sub tropical warmth featuring H85 temps around 16c will sneak across the Lower Great lakes in advance of a shallow longwave trough. This will support daily max temps in the low to mid 80s f across the lake plains and within a few degrees of 80 near the lakes and across the higher terrain. Unfortunately...the late summer warmth will be accompanied by moderately high humidity levels...particularly on Sunday when dew points will climb into the mid and upper 60s ahead of an approaching cold front. While the vast majority of this period will feature dry weather... there will be the risk for some showers and thunderstorms. This will mainly be the case on Sunday when a pre-frontal trough (ahead of cold front) is forecast to cross our region. If the timing of the ECMWF is close...there could very well be some strong convection around. Stay tuned. Looking further out at the new work week (Aug 20 and beyond)...there is growing confidence that temperatures will remain well above normal. The GEFS ensembles and ECMWF are in agreement that the persistent sub tropical ridge over the Desert Southwest will once again amplify to at least 596dm while heights will build in general across the remainder of the country. This would allow H85 temps to remain in the mid teens c...which would support daytime highs in the 80s and mins in the mid to upper 60s thorugh at least the first half of next week. This supports the six to ten...and eight to fourteen day temperature outlooks for above normal temperatures across the Lower Great Lakes. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Through the course of today a weak cool front will continue to slowly sag from Lakes Erie and Ontario southward across New York State and then across Pennsylvania...while surface low pressure slides east- southeastward across southern Ohio...then to West Virginia/Maryland. This system will bring a likelihood of some showers and perhaps a few embedded thunderstorms to areas south of KBUF-KROC through early this afternoon. Meanwhile progressively more scattered showers will be found further north across the rest of the region...with areas near Lake Ontario and portions of the North Country likely to remain mainly to totally dry. The showers will then taper off from northwest to southeast through the rest of this afternoon and early this evening... with mainly dry weather then following for the balance of the period as high pressure and drier air noses southeastward into our region from Ontario Province and the Upper Great Lakes. In terms of flight conditions...the higher terrain of the Southern Tier and interior portions of the Finger Lakes should see a period of IFR to lower-end MVFR ceilings associated with the showers and the development of a weak northerly upslope flow today...while the remainder of the area south of Lake Ontario should see a shorter period of MVFR to lower-end VFR conditions. This will be followed by improvement back to VFR this afternoon and evening as the showers end and low-level moisture wanes. Meanwhile...largely VFR conditions will prevail across the North Country. Outlook... Wednesday...VFR. Thursday...Mainly VFR. A chance of showers across the Southern Tier during the day...then across all areas Thursday night. Friday...Mainly VFR with a chance of showers. Saturday...VFR. && .MARINE... A weak cool front will finish pushing across the Lower Great Lakes this morning...with a light northerly to northeasterly flow setting up in its wake and persisting into early this evening. As low pressure passes by well to our south and and high pressure encroaches from the northwest late today and this evening...a tighter pressure gradient and brief period of stronger northeasterly winds will develop tonight. This will especially be the case along the southern shoreline of Lake Ontario...where a brief period of marginally advisory- worthy conditions could develop overnight. Winds and waves will then quickly subside on Wednesday as high pressure builds across the Lower Great Lakes. && .TIDES/COASTAL FLOODING... While winds across Lake Ontario will briefly increase out of the northeast for a time tonight and look to be a little stronger than they appeared yesterday...at this point it still appears that the marginally brisk nature and relatively short duration of the stronger winds should result in only a limited risk for associated lakeshore flooding and erosion along the south shore of Lake Ontario. The above said...we will continue to closely monitor this potential as we move through today and tonight. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...JJR SHORT TERM...RSH LONG TERM...RSH AVIATION...JJR MARINE...JJR TIDES/COASTAL FLOODING...JJR
Hazardous weather outlook, Aug 13, 4:33 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 433 AM EDT Tue Aug 13 2019 NYZ001>008-010>014-019>021-085-140845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 433 AM EDT Tue Aug 13 2019 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 433 AM EDT Tue Aug 13 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 13, 5:43 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
543 AM EDT Tue Aug 13 2019
NYZ010>012-085-131045-
Southern Erie-Wyoming-Genesee-Northern Erie-
543 AM EDT Tue Aug 13 2019
...A LINE OF HEAVY SHOWERS WILL AFFECT NORTHWESTERN WYOMING...EAST
CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES...
At 541 AM EDT, radar indicated a line of heavy shower activity
located along a line extending from Buffalo to near Alden. Movement
was east southeast at just 15 to 20 mph.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster, East
Aurora, Darien Lakes State Park, Elma, Marilla, Bennington, Small
Boat Harbor, Erie Basin Marina, Alden, Attica, Wales Center, Elma
Center, Billington Heights, Corfu and Alexander.
This includes Interstate 90 between exits 55 and 52A.
Torrential rainfall is also occurring with this activity, and may
cause localized flooding. Rainfall of a half to one inch in less
than 30 minutes is possible. Do not drive your vehicle through
flooded roadways.
LAT...LON 4288 7892 4296 7837 4286 7802 4275 7854
4286 7892
TIME...MOT...LOC 0941Z 280DEG 16KT 4288 7885 4293 7847
RSHSpecial weather statement, Aug 13, 6:48 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
648 AM EDT Tue Aug 13 2019
NYZ010-012-085-131145-
Southern Erie-Wyoming-Northern Erie-
648 AM EDT Tue Aug 13 2019
...A LINE OF HEAVY SHOWERS WILL AFFECT SOUTHWESTERN WYOMING AND
CENTRAL ERIE COUNTIES...
At 646 AM EDT, radar indicated a line of heavy showers extending
from West Seneca to 16 miles northwest of Angola on the Lake.
Movement was southeast at just 15 mph.
Locations impacted include...
Buffalo, West Seneca, Lackawanna, Hamburg, East Aurora, Evans,
Boston, Eden, Colden, Orchard Park, Blasdell, Angola, Derby, Angola
on the Lake, Woodlawn Beach State Park, North Boston, Billington
Heights, Elma Center, Holland and Strykersville.
This includes Interstate 90 between exits 57A and 55.
Torrential rainfall is also occurring with this activity, and may
cause localized flooding. Rainfall of a half an inch to one inch in
less than 30 minutes is possible. Do not drive your vehicle through
flooded roadways.
LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
4283 7893 4285 7892 4284 7869 4257 7818
4262 7912 4264 7915
TIME...MOT...LOC 1046Z 309DEG 12KT 4281 7874 4284 7929
JJRSpecial weather statement, Aug 13, 7:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
749 AM EDT Tue Aug 13 2019
NYZ010-012-085-131245-
Southern Erie-Wyoming-Northern Erie-
749 AM EDT Tue Aug 13 2019
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN WYOMING AND EAST
CENTRAL ERIE COUNTIES...
At 748 AM EDT, radar indicated a line of heavy showers extending
from near Marilla to 10 miles north of Angola on the Lake.
Movement was east at 25 mph. Rainfall amounts of a half inch to one
inch will be possible in the areas of heaviest rain.
Locations impacted include...
Buffalo, West Seneca, Lackawanna, Hamburg, East Aurora, Elma,
Marilla, Bennington, Orchard Park, Small Boat Harbor, Blasdell, Wales
Center, Elma Center, Woodlawn Beach State Park, Billington Heights,
Sheldon, Strykersville and Cowlesville.
This includes Interstate 90 between exits 57 and 54.
Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4275 7902 4276 7898 4280 7892 4284 7893
4287 7892 4284 7839 4270 7837 4274 7905
TIME...MOT...LOC 1145Z 282DEG 20KT 4281 7855 4281 7914
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:43 AM EDT | Special Weather Statement | BUF | Wyoming | 62 min |
| Aug 13, 6:48 AM EDT | Special Weather Statement | BUF | Erie | 57 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.